Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Amarillo, TX

August 6, 2004Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 6, 2004, 6:02 PM CDT for Deaf Smith County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 6:02 PM CDT (23:02 UTC)
Expired
Aug 6, 2004, 7:00 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 4:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 062302
SVRAMA
TXC117-070000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 700 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HEREFORD...AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIMMS...DAWN AND BOOTLEG.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3518 10289 3476 10294 3476 10218 3518 10217

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:33 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 6, 3:33 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI AUG  6 2004

.DISCUSSION...
OLD FRONTAL BNDRY LYING ACRS WRN ZNS ATTM BEING SHARPENED BY
INSOLATION TO ITS WEST...AND PRSTNT CLD COVER OVR ERN ZNS.  DEEP
CNVGNC HAS BEEN OCRG ACRS WRN SXNS ALL DAY...AND SCT TSTMS EXPCD
TNGT.  PW/S RMN VERY HIGH...LEADING TO HI INSTBY ACRS PNHDLS.  HAVE
CALLED FOR AREAL COVERAGE TERMS TNGT...WITH HIGHEST POPS IN WRN ZNS.
HEAVY RAIN IS MENTIONED 1ST PD IN ZONE FCSTS.

PAT RMNS SIMILAR THRU WEEKEND...WITH DEEP RICH MSTR RMNG IN PLACE.
WL CONT WITH LOW POPS FOR AFTN/EVE.

CDFNT EXPCD TO ARRIVE ON MON.  CONSIDERABLE CLD COVER EXPCD...SPLY
OVR NRN AND NERN ZNS BHND CDFNT.  HAVE LOWERED MAX TEMPS MON THRU
THU...WITH EXPECTATIONS THAT BNDRY WL RMN S OF FCST AREA...WITH
UPSLP HELPING WITH CLD PRODUCTION.  LOW POPS CONTD FOR MON AND MON
NGT...WITH SLGT CHC TUE AFTN/EVE/NGT.  TEMPS EXPCD TO REBOUND ON
FRI.  JRC

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  89  66  90 /  40  20  20  20
BEAVER       66  90  69  91 /  30  20  20  20
BOISE CITY   63  88  64  88 /  40  20  20  20
BORGER       66  90  67  89 /  30  20  20  20
BOYS RANCH   65  90  66  90 /  40  20  20  20
CANYON       65  88  66  90 /  40  20  20  20
CLARENDON    67  89  68  90 /  30  20  20  20
DALHART      64  88  64  88 /  40  20  20  20
GUYMON       65  90  68  90 /  40  20  20  20
HEREFORD     63  88  64  90 /  40  20  20  20
LIPSCOMB     67  89  68  92 /  30  20  20  20
PAMPA        66  88  67  90 /  30  20  20  20
SHAMROCK     69  89  70  92 /  30  20  20  20
WELLINGTON   70  90  71  92 /  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/03
Hazardous weather outlook, Aug 6, 4:28 PM CDT, 1 hour 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT FRI AUG 6 2004

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
428 PM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
LATER THIS AFTERNOON AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES AS A WEAK UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE
AREA FROM NEW MEXICO AND COLORADO. ISOLATED STORMS MAY BECOME
SEVERE...MAINLY ACROSS THE WESTERN AND CENTRAL TEXAS PANHANDLE...
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE DURING THE LATE AFTERNOON
AND EVENING HOURS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY
OCCUR FROM THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES FROM SATURDAY THROUGH AT
LEAST NEXT WEDNESDAY. SOME OF THE THUNDERSTORMS MAY APPROACH
SEVERE LEVELS AT TIMES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL
LIKELY ACCOMPANY THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Aug 6, 3:25 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT FRI AUG 6 2004

TXZ011-012-016-017-062130-
DEAF SMITH-OLDHAM-POTTER-RANDALL-
325 PM CDT FRI AUG 6 2004

...STRONG THUNDERSTORMS ACROSS OLDHAM AND DEAF SMITH COUNTIES IN THE
SOUTHWEST TEXAS PANHANDLE...

STRONG THUNDERSTORMS WHICH HAVE DEVELOPED NEAR BOYS RANCH...
VEGA...WILDORADO...AND 10 MILES WEST OF SIMMS WILL CONTINUE
MOVING EAST AT 20 MPH THROUGH 430 PM. THESE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH...HAIL UP TO
ONE HALF OF AN INCH IN SIZE...DEADLY CLOUD TO GROUND LIGHTNING...
AND RAINFALL AMOUNTS IN EXCESS OF 1 INCH PER HOUR.

ANDRADE
Special weather statement, Aug 6, 4:25 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT FRI AUG 6 2004

TXZ011-012-016-017-062230-
DEAF SMITH-OLDHAM-POTTER-RANDALL-
425 PM CDT FRI AUG 6 2004

...STRONG THUNDERSTORMS ACROSS PARTS OF OLDHAM AND DEAF SMITH
COUNTIES IN THE SOUTHWEST TEXAS PANHANDLE...

STRONG THUNDERSTORMS NEAR WILDORADO...SIMMS...AND HEREFORD WILL
CONTINUE MOVING EAST SOUTHEAST AT 20 MPH THROUGH 530 PM. OTHER
COMMUNITIES THAT WILL LIKELY BE AFFECTED BY THESE STORMS ARE
UMBARGER AND DAWN. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO NEAR 50 MPH...HAIL UP TO ONE HALF OF AN INCH IN SIZE...
DEADLY CLOUD TO GROUND LIGHTNING...AND RAINFALL AMOUNTS IN EXCESS OF
1 INCH PER HOUR.

ANDRADE

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.